New Hampshire, 2004

Damaging Wind in New Hampshire, August 29, 2004

August 29, 2004 · NWS GYX · 1 event in 1 county or zone

Strong thunderstorm winds resulted in several reports of trees and wires down in Claremont on the afternoon of August 29.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Strong thunderstorm winds resulted in several reports of trees and wires down in Claremont on the afternoon of August 29.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Aug 29, 11:25 AM EST, 1 hour 25 minutes earlier.

Area forecast discussion, Aug 29, 11:25 AM EST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAY ME
1225 PM EDT SUN AUG 29 2004

.UPDATE...
QUICK UPDATE TO CUT BACK ON THE MENTION OF SEVERE WEATHER.  LOOKS
LIKE THE EASTERN AND NORTHEAST ZONES ARE TOO STABLE FOR SEVERE
WEATHER AT THIS POINT.  ALOS MENTION FOG ALONG THE COAST...AS THE
VISIBLE SATELLITE IMAGE SHOULD THE GULF MAINE FILLING WITH FOG.

NO OTHER CHANGES AT THIS TIME.

.PREVIOUS UPDATE...
THE ZONE FORECASTS WILL BE UPDATED THIS MORNING ADJUST WINDS...
TEMPERATURES...CLOUDS AND REFINE THE SEVERE WEATHER THREAT FOR THE
REST OF TODAY.

CURRENTLY...THE BACKDOOR FRONT HAS MADE IT ALL THE WAY TO THE
SOUTHERN NEW HAMPSHIRE COAST...EXTENDING BACK THROUGH MERRIMACK AND
SOUTHERN GRAFTON COUNTIES.  THE 12Z SURFACE ANALYSIS SHOWS A SMALL
HIGH CENTERED OVER EASTERN MAINE.

NORTH OF THE FRONT...WINDS ARE FROM THE NORTHEAST...AND DEW POINTS
HAVE DROPPED. SOUTH OF THE FRONT...THE AIRMASS HAS NOT CHANGED
MUCH. OVERRUNNING CLOUDINESS IN THE MID LEVELS IS DEVELOPING NORTH
OF THE FRONT...AND THE FRONTAL PASSAGE IS CLEARING OUT THE REMAINING
LOW LEVEL FOG. LITTLE IS LEFT ON THE RADAR AT THIS TIME...AND IT
APPEARS MOST OF THIS IS OVERRUNNING.

FOR THE REST OF TODAY...THE POSITION OF THE SURFACE FRONT IS GOING TO
BE THE KEY TO THE FORECAST.  IT APPEARS AS THOUGH THE FRONT SHOULD
SLOW IN THE NEXT HOUR OR TWO...AS THE PRESSURE RISES BEHIND THE
FRONT ARE SLOWING. SINCE THE FRONT IS SO FAR SOUTH...IT WILL
PROBABLY TAKE THE BETTER PART OF THE DAY TO LIFT BACK INTO THE
CENTRAL ZONES.

THE FRONT WILL ACT AS A FOCUS FOR DEVELOPMENT TODAY.  SOUTH OF THE
FRONT...MAINLY ACROSS SOUTHERN AND CENTRAL NEW HAMPSHIRE...AS WELL
AS YORK AND CUMBERLAND COUNTIES IN MAINE...SHOULD SEE THE BEST
INSTABILITY. THIS AREA SHOULD SEE THE BEST CHANCE OF SEVERE
WEATHER...SINCE THIS AREA SHOULD ALSO SEE THE MOST HEATING.
MODERATE INSTABILITY...AS WELL AS A FOCUS AND SOME TURNING OF THE
WINDS IN THE LOW LEVELS SHOULD ALLOW LINES OR LINE SEGMENTS TO FORM/

THE AIRMASS IS STILL WARM...EVEN ABOVE THE INVERSION...SO WIND
DAMAGE WOULD BE THE PRIMARY THREAT. HAIL IS POSSIBLE...BUT IT MAY
TAKE A SUPERCELL FOR LARGE HAIL.  FURTHER NORTH AND EAST...THE
SEVERE THREAT IS NOT AS PRONOUNCED AS IT IS ACROSS THE AFOREMENTIONED
AREA.  HOWEVER...SINCE THE INVERSION IS ONLY 500-1000 METERS DEEP
(ACCORDING TO ETL PROFILERS AT BAR HARBOR AND APPLEDORE ISLAND)...
THERE IS STILL SOME POTENTIAL. THE MENTION WILL BE KEPT HERE AS
WELL.

OVERRUNNING CLOUDS CONTINUE TO DEVELOP AHEAD OF THE FRONT...AND
THIS SHOULD MAINTAIN MOSTLY CLOUDY SKIES NORTH OF THE FRONT.  FOR
THIS REASON...HIGH TEMPERATURES WERE NUDGED DOWN A BIT.  FURTHER
SOUTH...THE ONSHORE COMPONENT TO THE WIND SHOULD KEEP TEMPERATURES
COOLER ALONG THE COAST...AND TEMPERATURES WILL BE BUMPED DOWN HERE
AS WELL.  ACROSS SOUTHERN NEW HAMPSHIRE...WHERE THE CHANGE IN
AIRMASS SHOULD BE FELT LEAST...LITTLE CHANGE TO THE FORECAST HIGHS
WILL BE MADE. FINALLY...WINDS DIRECTIONS WILL BE CHANGED A BIT TO
ACCOUNT FOR THE FRONTAL PASSAGE.

AN UPDATED STATEMENT ON THE POTENTIAL FOR SEVERE WEATHER WILL BE
ISSUED LATER THIS MORNING. WHILE THE ENTIRE AREA WILL BE INCLUDED...
SOUTHERN AND CENTRAL NEW HAMPSHIRE...AS WELL AS SOUTHWEST MAINE...
WILL BE HIGHLIGHTED FOR THE BEST THREAT.
&&

.MARINE...
WINDS ARE NE 15 TO 20 KT AT THIS TIME.  THIS SHOULD CONTINUE FOR THE
NEXT HOUR OR TWO...BEFORE SWINGING AROUND AND TO THE SOUTHEAST AND
EVENTUALLY SOUTH DURING THE AFTERNOON.
&&

.PREVIOUS DISCUSSION...
SHORT TERM (TODAY THROUGH TONIGHT)...
DRIER AIR (DEWPS IN THE LOWER 60S VICE NEAR 70) MOVING S ACROSS
FORECAST AREA AT THIS TIME.  WHERE BOUNDARY SETS UP WILL PROVIDE
FOCUS FOR TODAYS CONVECTION.  LOOKS LIKE PRECIP IS FORMING ALONG
THIS LINE PER CURRENT RADAR.   DONT EXPECT THIS BOUNDARY TO PUSH
MUCH FURTHER SOUTH THAN OUR SOUTHERNMOST FORECAST AREA SO THERELL
PROBABLY BE A SHARP POP GRADIENT ALONG OUR SOUTHERN FORECAST AREA.
ALSO NOTE THAT ALL MODELS NOW GIVING US 1/4 INCH QPF NOW THRU MID TO
LATE DAY.

SPC HAS US IN SLIGHT RISK FOR TODAY SO WILL ISSUE SPS TO ADDRESS IT
AS WELL AS ADD MENTION OF GUSTY WIND/HAIL TO ZONES.

WILL ALSO UP TODAYS MAX TEMPS ABOUT 5 DEGREES OR SO SOUTHERN
FORECAST AREA BASED ON CURRENT TEMPS (MID 70S SRN NH).

LONG TERM (MONDAY THROUGH SATURDAY)...AGAIN...NO SIGNIFICANT
CHANGES TO THE LONG TERM OUTLOOK.  LOADED HPC QPF GRIDS FOR THE
MON/TUE TIME FRAME.  UPPED THE GRIDS FOR THE MON NIGHT PERIOD WHEN
BEST SHOT OF +RA PSBL FOR OUR FA AS REMAINS OF TROPICAL MOISTR HEAD
NNE.  THIS COULD BE A SOAKER IF EVERYTHING COMES TOGETHOR.

LOW CLOUDS HANG TOUGH SOUTHERN ZONES TUE...THEN DRIER AIR FINALLY
MOVES INTO FORECAST AREA WITH LOWERING DEW POINTS.

AVIATION...MVFR EARLY AM DUE TO FOG AND IN ANY PRECIP.

MARINE...NO FLAGS SHORT TERM.  SOUTHERLY FLOW MON NIGHT THROUGH TUE
NIGHT MAY INCREASE SEAS INTO THE 3 TO 5 FT RANGE.
&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.
&&

HAYES
Hazardous weather outlook, Aug 29, 4:21 AM EST, 8 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
521 AM EDT SUN AUG 29 2004

MEZ007>009-012>014-018>028-NHZ001>010-013-014-300920-
ANDROSCOGGIN ME-BELKNAP NH-CENTRAL SOMERSET ME-COASTAL CUMBERLAND ME-
COASTAL ROCKINGHAM NH-COASTAL WALDO ME-COASTAL YORK ME-
INTERIOR CUMBERLAND ME-INTERIOR ROCKINGHAM NH-INTERIOR WALDO ME-
INTERIOR YORK ME-KENNEBEC ME-KNOX ME-LINCOLN ME-MERRIMACK NH-
NORTHERN CARROLL NH-NORTHERN COOS NH-NORTHERN FRANKLIN ME-
NORTHERN GRAFTON NH-NORTHERN OXFORD ME-SAGADAHOC ME-
SOUTHERN CARROLL NH-SOUTHERN COOS NH-SOUTHERN FRANKLIN ME-
SOUTHERN GRAFTON NH-SOUTHERN OXFORD ME-SOUTHERN SOMERSET ME-
STRAFFORD NH-SULLIVAN NH-
521 AM EDT SUN AUG 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE
AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE.

.DAY ONE...TODAY

A NEARLY STATIONARY FRONT WILL BEGIN MOVING NORTH AS A WARM FRONT
TODAY.  THIS BOUNDARY WILL INTERACT WITH THE WARM...HUMID AIR IN
PLACE.  EXPECT ISOLATED SEVERE THUNDERSTORMS TO DEVELOP DURING THE
DAY.  ISOLATED STORMS WILL HAVE STRONG WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.  HOWEVER...TROPICAL
MOISTURE WILL BE IN PLACE MONDAY.  SCATTERED SHOWERS WILL CONTINUE
AND A FEW OF THEM MAY PRODUCE LOCALLY VERY HEAVY RAINFALL MONDAY
AFTERNOON AND MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Aug 29, 9:32 AM EST, 3 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1032 AM EDT SUN AUG 29 2004

MEZ007>009-012>014-018>028-NHZ001>010-013-014-300100-
ANDROSCOGGIN ME-BELKNAP NH-CENTRAL SOMERSET ME-COASTAL CUMBERLAND ME-
COASTAL ROCKINGHAM NH-COASTAL WALDO ME-COASTAL YORK ME-
INTERIOR CUMBERLAND ME-INTERIOR ROCKINGHAM NH-INTERIOR WALDO ME-
INTERIOR YORK ME-KENNEBEC ME-KNOX ME-LINCOLN ME-MERRIMACK NH-
NORTHERN CARROLL NH-NORTHERN COOS NH-NORTHERN FRANKLIN ME-
NORTHERN GRAFTON NH-NORTHERN OXFORD ME-SAGADAHOC ME-
SOUTHERN CARROLL NH-SOUTHERN COOS NH-SOUTHERN FRANKLIN ME-
SOUTHERN GRAFTON NH-SOUTHERN OXFORD ME-SOUTHERN SOMERSET ME-
STRAFFORD NH-SULLIVAN NH-
1032 AM EDT SUN AUG 29 2004

...STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE OVER PORTIONS OF
WESTERN MAINE AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE THIS
AFTERNOON AND EARLY EVENING...

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS DETERMINED THAT
THERE IS A CHANCE OF SEVERE WEATHER ACROSS WESTERN MAINE AND
NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE THIS AFTERNOON AND
EARLY THIS EVENING.

LOOK FOR SHOWERS AND THUNDERSTORMS TO DEVELOP THIS AFTERNOON AS A
WARM FRONT LIFTS SLOWLY NORTH ACROSS THE REGION. A FEW OF
THUNDERSTORMS MAY PRODUCE STRONG GUSTY WINDS AND LARGE HAIL.

WHILE STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ANYWHERE ACROSS THE
REGION THIS AFTERNOON AND EARLY EVENING...SOUTHERN AND CENTRAL NEW
HAMPSHIRE...AS WELL AS SOUTHWEST MAINE...STAND THE BEST CHANCE OF
SEEING SEVERE WEATHER. THIS AREA WILL ALSO SEE THE MOST IN THE WAY OF
SUNSHINE THIS AFTERNOON.

IF YOU PLAN TO BE OUTSIDE THIS AFTERNOON...BE ON THE ALERT FOR
THREATENING WEATHER.  LISTEN TO NOAA WEATHER RADIO...OR YOUR FAVORITE
MEDIA OUTLET...FOR FURTHER UPDATES ON THE POTENTIAL FOR STRONG TO
SEVERE THUNDERSTORMS.

HAYES

The radar

The Burlington radar (KCXX), 141 km away, was scanning. The volume nearest the first event began at 17:51 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sullivan

When
August 29, 12:50 PM EST to 12:55 PM EST
Where
Sullivan County, Claremont
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
43.383, -72.350

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Hampshire in 2004Every state in 2004This day in weather historyWarnings in New Hampshire, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421589.